Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 5, 2023, 5:58 PM MDT for Lemhi County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 5:58 PM MDT (23:58 UTC)
- Expired
- Aug 5, 2023, 8:31 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 194 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 12.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WGUS55 KMSO 052358
FFWMSO
IDC059-060245-
/O.NEW.KMSO.FF.W.0005.230805T2358Z-230806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
558 PM MDT Sat Aug 5 2023
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
The Moose Fire burn scar in...
Northwestern Lemhi County in east central Idaho...
* Until 845 PM MDT.
* At 558 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Moose Fire Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Moose. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Moose Fire Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Moose Fire Burn
Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Moose Fire Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4532 11445 4541 11426 4527 11393 4519 11406
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
680
WGUS75 KMSO 060120
FFSMSO
Flash Flood Statement
National Weather Service Missoula MT
720 PM MDT Sat Aug 5 2023
IDC059-060245-
/O.CON.KMSO.FF.W.0005.000000T0000Z-230806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
720 PM MDT Sat Aug 5 2023
...FLASH FLOOD WARNING FOR THE MOOSE FIRE BURN SCAR REMAINS IN
EFFECT UNTIL 845 PM MDT THIS EVENING FOR NORTHWESTERN LEMHI COUNTY...
At 720 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Moose Fire Burn Scar. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Moose. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Moose Fire Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Moose Fire Burn
Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Moose Fire Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4532 11445 4541 11426 4534 11415 4527 11429
FLASH FLOOD...RADAR INDICATED
$$244 WGUS75 KMSO 060231 FFSMSO Flash Flood Statement National Weather Service Missoula MT 831 PM MDT Sat Aug 5 2023 IDC059-060241- /O.CAN.KMSO.FF.W.0005.000000T0000Z-230806T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lemhi ID- 831 PM MDT Sat Aug 5 2023 ...FLASH FLOOD WARNING FOR THE MOOSE FIRE BURN SCAR IS CANCELLED FOR NORTHWESTERN LEMHI COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4532 11445 4541 11426 4534 11415 4527 11429 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:33 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 2:33 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Missoula MT 233 PM MDT Sat Aug 5 2023 .DISCUSSION...Light to moderate rain has been falling throughout the day, mainly for areas along and south of the I-90 corridor in western Montana. Wetting rains have been reported as far north as Arlee in the southern Mission Valley. This precipitation shield will slowly progress north and west through the afternoon as the surface low begins spinning up in eastern Washington. Partial clearing south of the precipitation shield will open the door for the development of scattered thunderstorms this afternoon, starting around 3PM MDT and continuing through the evening hours. Areas with the best chance in seeing thunderstorms will be locations along and south of I-90 in western Montana and north- central Idaho. Occasional lightning and heavy rainfall will be the main hazards from any convective activity. Localized increase in easterly winds are expected this evening and overnight along highway 93 in the Mission Valley and Flathead Lake. Wind gusts as high as 25 mph are expected in these areas. Take precautions if you have plans to be on the Lake. The surface low will be slow to move out of the region, resulting in a second surge of moisture being transported west out of the Central Plains on Sunday. Much like today, expect light to moderate rainfall in much the same areas in the morning, with scattered thunderstorms in the afternoon and evening. Probabilities for rainfall totals reaching a 0.25" or more for today and Sunday remain around 35-45%. Chances for a wetting rain (>0.10") for the same period is at 80% or higher. Areas that have the least chances of receiving a wetting rain will be locations north of Flathead Lake to Glacier National Park. Temperatures this weekend going to into early next week, will be around 10 to 15 degrees below normal for this time of year. Rainshowers will also remain in the forecast going through at least Wednesday next week. && .AVIATION...Light to moderate rainfall will continue through the afternoon for aviation sites along and south of the I-90 Corridor. Scattered thunderstorms are still possible in these same areas this afternoon and evening, with a 50-60% probability. Northwest Montana, in the vicinity of KGPI will have lesser chances with a 30-35% probability. Due to the recent moisture and expected light winds, patchy morning fog is possible in the vicinity of KMSO and KHRF tomorrow morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.